A 22 y/o male presents with rapidly accelerating hair loss over the past 6 months. He has used minoxidil for two years when the hair loss was first noticed. His father (age 52) started losing his hair in his mid-twenties and now has a horseshoe fringe of hair. The patient is inquiring about a “more permanent solution” rather than medication. The patient has no psychiatric history. His scalp appears normal and his hair pull is negative.
Question: Why should this patient with androgenetic alopecia be encouraged to start finasteride?
It is important to consider finasteride as soon as possible since medical therapy only works to thicken thinning (miniaturized) hair. Once that hair is gone it cannot be restored medically; therefore, the window for medications to have their maximal effect is limited. Statistically, given the patient’s early hair loss and strong family history, he will be at least as bald as his father. With hair loss potentially this extensive, a hair transplant will not be able to cover the entire scalp and will likely not provide enough cosmetic restoration to make this person satisfied.
Question: Why did we ask about psychiatric history?
Sexual dysfunction is a real, but uncommon side effect of finasteride that is generally reversible. The exception is post-finasteride syndrome (PFS) where side effects persist (>3 months) after the medication is stopped. The major risk factor for developing PFS is psychiatric disease, specifically, OCD, body dysmorphic disease, hypochondriasis, significant anxiety, depression, and panic disorder.